Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 10, 20215 counties in Kansas

NWS Wichita, KS issued this special weather statement at Jul 10, 2021, 4:06 AM CDT for 5 counties in Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 4:06 AM CDT (09:06 UTC)
Expired
Jul 10, 2021, 5:00 AM CDT
In force
54 min
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 153 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2169 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

849 
WWUS83 KICT 100906
SPSICT

Special Weather Statement
National Weather Service Wichita KS
406 AM CDT Sat Jul 10 2021
 
KSZ032-033-047>051-101000-
Ellsworth KS-Rice KS-McPherson KS-Russell KS-Lincoln KS-Barton KS-
Saline KS-
406 AM CDT Sat Jul 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Northern Rice County in central Kansas...
  Northern McPherson County in central Kansas...
  Russell County in central Kansas...
  Lincoln County in central Kansas...
  Barton County in central Kansas...
  Saline County in central Kansas...

* Until 500 AM CDT.

* At 404 AM CDT...National Weather Service meteorologists were 
  tracking strong winds behind a cold front moving across central 
  Kansas.

wind gusts up to 55 mph will be possible as the front passes

* Locations impacted include...
  Salina, Great Bend, Russell, Lyons, Lindsborg, Ellsworth,
  Hoisington, Ellinwood, Wilson, Claflin, Kanopolis, Lincoln,
  Marquette, Chase, Holyrood, Assaria, Gypsum, Lucas, Gorham and
  Bushton.

LAT...LON 3922 9793 3896 9793 3896 9737 3860 9737
      3827 9847 3826 9903 3913 9904 3913 9850
      3922 9849
TIME...MOT...LOC 0906Z 047DEG 36KT 3867 9868 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 10, 2:42 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 10, 2:42 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
242 AM CDT Sat Jul 10 2021

.SHORT TERM...(Today through Monday night)
Issued at 242 AM CDT Sat Jul 10 2021

Main challenge/concern is position of the effective cold front this
afternoon which will be the focus for strong/severe convection.
Early this morning there were a few MCS clusters across the
central Plains. The eastern MCS from northwest Missouri across
northeast Kansas remains the strongest as it feeding on the
better instability axis across the lower Missouri Valley. Despite
the warmer mid-level temps/capping inversion further west, a few
storms have been able to survive across central Kansas to the
south of I-70. While there is some uncertainty due to convective
outflow this morning, there remains some consensus in the
effective cold front being situated from east central into south
central Kansas early this afternoon. Even modest diurnal heating
will result in a very unstable airmass with MLCAPES in excess of
3000 j/kg with much weaker inhibition for surface based
convection. Therefore redevelopment is expected earlier in the
afternoon where effective bulk shear in excess of 50 kts will
support upscale growth and organized rotating updrafts capable of
large hail early on with transition to more of a damaging wind
threat later in the afternoon as storm mode transitions more
linear along the front. Most of the more robust activity should
push south into Oklahoma/southwest Missouri by early evening.
However, a secondary area of convection may develop closer to the
main upper trof associated with a vorticity maxima dropping
southeastward across northeast Kansas. This could affect portions
of central and southeast Kansas to the east of I-135 in the early
evening.

The upper trof will deepen into a closed low on Sunday over
Missouri. Moisture wrapping around the cyclonic flow within the
developing thermal trof will result in modest instability, so will
keep low chance PoPs for much of the area east of I-135 along with
temperatures well below seasonal climo. The closed upper low and
trof axis across the mid-Mississippi Valley and Ozarks will be slow
to move through Monday. Temperatures will moderate some, though
still remain below seasonal climo with precip chances dropping below
10 percent or need to mention in the forecast.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 242 AM CDT Sat Jul 10 2021

The closed upper low/trof across the Mississippi Valley will
gradually fill and lift northeastward across the Great Lakes and
lower Ohio Valley on Tuesday. Rising geopotential heights and return
southerly low level flow across Kansas will result in warming
temperatures into mid-week closer to seasonal climo. There is still
some consensus in weak to modest upper troughing across the northern
Plains and Midwest by Wednesday night into Thursday which may allow
a weak surface front to move into Kansas. If so, this would be the
next focus for some convective chances across the area.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1203 AM CDT Sat Jul 10 2021

Gusty southerly winds will persist into the overnight hours ahead
of a cold front that will arrive early on Saturday across central
KS spreading slowly south and east through the day. Winds will
shift to the northwest behind the front with breezy conditions
likely through the day. This front will become a focus for
showers and thunderstorms which are expected to be most numerous
along and east of the Kansas Turnpike during the late morning and
afternoon hours. Reduced flight categories are likely under the
heavier showers and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  66  81  62 /  40  30  10   0
Hutchinson      89  65  82  60 /  40  20  10   0
Newton          87  65  80  61 /  50  40  20   0
ElDorado        87  65  79  61 /  60  50  20  10
Winfield-KWLD   88  66  81  62 /  70  50  20   0
Russell         87  62  82  58 /  30  10  10   0
Great Bend      88  63  82  59 /  20  10  10   0
Salina          88  65  81  60 /  40  30  10   0
McPherson       88  65  81  59 /  40  30  10   0
Coffeyville     87  66  80  62 /  80  60  30  10
Chanute         86  66  78  62 /  80  60  40  10
Iola            85  66  77  62 /  70  60  40  10
Parsons-KPPF    87  66  79  62 /  80  60  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, Jul 10, 3:12 AM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
312 AM CDT Sat Jul 10 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
312 AM CDT Sat Jul 10 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few strong thunderstorms are possible this morning across central
and southeast Kansas, capable of gusty outflow winds to 50 mph.

There is a risk for severe storms this afternoon and early evening
across south central and southeast Kansas. The main hazards will be
large hail up to golf ball size and damaging wind gusts to around
65 mph. Some storms will also produce heavy rainfall with a risk for
minor lowland flooding. There is also a conditionally low risk for
a tornado within the first hour or so of storm development this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance for thunderstorms on Sunday for locations
east of I-135. They are not expected to be strong or severe.

Chances for storms will return again across much of the area from
Wednesday through Friday. The risk severe storms during these times
is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon across south central
and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 10, 1:28 AM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
128 AM CDT Sat Jul 10 2021

KSZ049-051-052-100700-
McPherson KS-Marion KS-Saline KS-
128 AM CDT Sat Jul 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern McPherson County in central Kansas...
  Northwestern Marion County in central Kansas...
  Southeastern Saline County in central Kansas...

* Until 200 AM CDT.

* At 125 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Gypsum, or 12 miles east of
  Lindsborg...moving southeast at 50 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Assaria, Gypsum, Ramona, Tampa, Durham and Roxbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9737 3861 9737 3861 9708 3860 9705
      3840 9737 3866 9762 3875 9755
TIME...MOT...LOC 0627Z 301DEG 44KT 3863 9746

MCGUIRE
Special weather statement, Jul 10, 2:12 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
212 AM CDT Sat Jul 10 2021

KSZ052-100745-
Marion KS-
212 AM CDT Sat Jul 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Marion County in central Kansas...

* Until 245 AM CDT.

* At 209 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hillsboro...moving southeast at
  25 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Hillsboro, Marion, Peabody, Florence, Lehigh, Durham and Marion
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9719 3834 9684 3831 9684 3812 9704
      3838 9734
TIME...MOT...LOC 0711Z 310DEG 21KT 3841 9720

MCGUIRE
Special weather statement, Jul 10, 2:52 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
252 AM CDT Sat Jul 10 2021

KSZ052-069-100815-
Butler KS-Marion KS-
252 AM CDT Sat Jul 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Southeastern Marion County in central Kansas...

* Until 315 AM CDT.

* At 249 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Peabody...moving southeast at
  30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Peabody, Whitewater, Potwin, Elbing and Burns.

LAT...LON 3797 9715 3815 9715 3823 9706 3811 9684
      3809 9684 3809 9680 3801 9666 3779 9707
TIME...MOT...LOC 0751Z 311DEG 26KT 3812 9707

MCGUIRE
Special weather statement, Jul 10, 4:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
406 AM CDT Sat Jul 10 2021

KSZ032-033-047>051-101000-
Ellsworth KS-Rice KS-McPherson KS-Russell KS-Lincoln KS-Barton KS-
Saline KS-
406 AM CDT Sat Jul 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Northern Rice County in central Kansas...
  Northern McPherson County in central Kansas...
  Russell County in central Kansas...
  Lincoln County in central Kansas...
  Barton County in central Kansas...
  Saline County in central Kansas...

* Until 500 AM CDT.

* At 404 AM CDT...National Weather Service meteorologists were
  tracking strong winds behind a cold front moving across central
  Kansas.

wind gusts up to 55 mph will be possible as the front passes

* Locations impacted include...
  Salina, Great Bend, Russell, Lyons, Lindsborg, Ellsworth,
  Hoisington, Ellinwood, Wilson, Claflin, Kanopolis, Lincoln,
  Marquette, Chase, Holyrood, Assaria, Gypsum, Lucas, Gorham and
  Bushton.

LAT...LON 3922 9793 3896 9793 3896 9737 3860 9737
      3827 9847 3826 9903 3913 9904 3913 9850
      3922 9849
TIME...MOT...LOC 0906Z 047DEG 36KT 3867 9868

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:28 AM CDTSpecial Weather StatementICTMarion32 min
Jul 10, 2:12 AM CDTSpecial Weather StatementICTMarion33 min
Jul 10, 2:52 AM CDTSpecial Weather StatementICTButler23 min
Jul 10, 4:58 AM CDTSpecial Weather StatementICTReno47 min
Jul 10, 2:33 PM CDTSpecial Weather StatementICTButler27 min
Jul 10, 2:50 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood55 min
Jul 10, 2:58 PM CDTSpecial Weather StatementICTGreenwood32 min
Jul 10, 3:29 PM CDTSpecial Weather StatementICTGreenwood31 min
Jul 10, 3:44 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson14 min
Jul 10, 3:51 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Montgomery54 min
Jul 10, 4:46 PM CDTSpecial Weather StatementICTChautauqua29 min
Jul 10, 5:06 PM CDTSpecial Weather StatementICTLabette39 min
Jul 10, 5:57 PM CDTSpecial Weather StatementICTLabette48 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.